Kansas, 2014Excessive Heat and Extreme Cold in Kansas, February 4 to 6, 2014
February 4 to 6, 2014 · NWS GLD · 9 events in 9 counties and zones
During the overnight and through the morning hours the arctic air mass over the area combined with a recent snow pack, caused temperatures to fall into the teens below zero. Light winds caused the wind chill to fall to less than -25, with the lowest wind chill of -28 reported 3W of Bird City and at Atwood.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the overnight and through the morning hours the arctic air mass over the area combined with a recent snow pack, caused temperatures to fall into the teens below zero. Light winds caused the wind chill to fall to less than -25, with the lowest wind chill of -28 reported 3W of Bird City and at Atwood. Temperatures warmed during the afternoon causing wind chills to increase to between -15 and 0. After sunset on the 5th wind chills around -26 returned to parts of Northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 4, 9:23 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 4, 9:23 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MST TUE FEB 4 2014
.UPDATE...
ISSUED AT 856 PM MST TUE FEB 4 2014
LIGHT SNOW CONTINUES TO DECREASE IN COVERAGE AND INTENSITY THIS
EVENING. OF GREATEST CONCERN WILL BE THE WIND CHILLS TONIGHT.
LATEST HRRR...CONSSHORT AND NAM GUIDANCE HAS DROPPED TEMPERATURES
ANOTHER DEGREE OR TWO FOR TONIGHT. THE HRRR SEEMS TO BE AN OUTLIER
AS IT HAS WIDESPREAD -10 TO -15...POSSIBLY AS LOW AS
-20...TEMPERATURES BY THE MORNING ACROSS THE FORECAST AREA.
THOUGHT THIS WAS A LITTLE EXTREME SO TEMPERED THE FORECAST TOWARDS
CONSSHORT AND THE LATEST NAM. WILL NEED TO CONTINUE WATCHING WIND
CHILLS VERY CLOSELY AS WE COULD APPROACH TO BRIEFLY EXCEED WIND
CHILL WARNING CRITERIA IF THESE TEMPERATURES ARE REALIZED WITH
LIGHT WINDS.
UPDATE ISSUED AT 538 PM MST TUE FEB 4 2014
THE WINTER STORM IS BEGINNING TO RELEASE ITS GRIP ON THE TRI-STATE
AREA THIS EVENING. RADAR REFLECTIVITIES CONTINUE TO DECREASE AS
WELL AS ASSOCIATED SNOWFALL RATES. WINDS WILL CONTINUE TO DECREASE
AS THE PRESSURE GRADIENT WEAKENS THIS EVENING. THIS WILL REDUCE
THE THREAT OF BLOWING SNOW AND VISIBILITIES SHOULD IMPROVE.
DECIDED TO EXPIRE THE WINTER WEATHER ADVISORY AS WIDESPREAD
VISIBILITIES AT OR BELOW ONE MILE ARE NO LONGER EXPECTED. ISSUED A
NOWCAST FOR THE EASTERN HALF OF THE FORECAST AREA AS THERE STILL
MAY BE ISOLATED INSTANCES OF VISIBILITIES AT TO JUST BELOW ONE
MILE.
IN OTHER NEWS...TEMPERATURES ARE PLUMMETING ACROSS THE AREA THIS
EVENING. WENT AHEAD AS PLANNED WITH THE WIND CHILL ADVISORY. ONLY
CHANGE WAS TO MAKE THE BEGINNING TIME AS 7 PM CST...6 PM MST. SOME
LOCATIONS ARE ALREADY REACHING WIND CHILL ADVISORY CRITERIA.
SPECIFICALLY...KGLD WAS AT -15...KITR WAS AT -15 ...YUMA COLORADO
WAS AT -16...AND A FEW OTHER LOCATIONS WERE NEAR CRITERIA. THOSE
WOULD BE KMCK AT -13 AND KHLC AT -12. WILL NEED TO KEEP A CLOSE
WATCH ON TEMPERATURES AND WINDS AS WE MAY FLIRT WITH WIND CHILL
WARNING CRITERIA WHICH IS WIND CHILLS 25 BELOW ZERO. LATEST
GUIDANCE AS OF 18Z CAME IN A LITTLE COLD SO REFLECTED THAT IN THE
GRIDS. IT IS POSSIBLE THAT AN EXTENSION MAY BE NEEDED AS WELL AS
TEMPERATURES FOR TOMORROW LOOK QUITE COLD...HIGHS ONLY CLIMBING
JUST ABOVE ZERO IN MANY LOCATIONS.
&&
.SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 130 PM MST TUE FEB 4 2014
SATELLITE AND RADAR RETURNS SHOW DECREASING TREND MATCHING MODEL
GUIDANCE. OBS STILL REPORTING LIGHT SNOW WITH VISIBILITIES
GENERALLY REPORTED BETWEEN 1/2SM TO 2SM. ACTUAL SNOW INTENSITY HAS
DIMINISHED AND ANY SIGNIFICANT ADDITIONAL ACCUMULATION IS UNLIKELY.
THE REDUCED VISIBILITIES ARE LIKELY A RESULT OF LIGHT SNOW
COMBINING WITH WIND/BLOWING SNOW.
LINGERING LIFT/MOISTURE COULD STILL PRODUCE LIGHT SNOW THROUGH
MOST OF THE EVENING AS THE INITIAL MID LEVEL WAVE EXITS. WITH
FORCING/MOISTURE MUCH WEAKER/LESS ADDITIONAL ACCUMULATION WILL BE
LIMITED. WE MIGHT SEE ANOTHER HALF IN TO ONE INCH IN THE FAR
EAST THIS EVENING WITH THIS ACTIVITY. WIND GUSTS SHOULD DIMINISH
AROUND SUNSET...SO WHILE DRIFTING OR MINOR BLOWING SNOW MAY
STILL BE POSSIBLE EARLY IN THE EVENING VISIBILITIES OVERALL
SHOULD BE IMPROVING. WE MAY NEED TO CONSIDER EXTENDING THE
EXPIRATION OF THE ADVISORY THROUGH 03Z FOR EASTERN PARTS OF THE
AREA WHILE EXPIRING THE ADVISORY IN THE WEST WHEN THE TIME COMES.
THIS IS IF CONDITIONS ARE SLOWER TO IMPROVE IN THE EAST WHERE
WINDS MAY BE STRONGER. AT THIS POINT I AM PLANNING NO CHANGE TO THE
CURRENT ADVISORY...WITH EVERYTHING ON TRACK.
OTHER THAN BUMPING UP POPS SOME IN THE EVENING...I DID ADD SLIGHT
CHANCE POPS AFTER MIDNIGHT AS A WEAK SECONDARY WAVE PASSES NORTH.
ANY ACCUMULATION AFTER MIDNIGHT WOULD BE VERY LIGHT WITH MAYBE A
DUSTING POSSIBLE (AT THE MOST).
THE OTHER CONCERN FOR TONIGHT WILL BE VERY LOW WIND CHILLS WITH
CURRENT FORECAST CALLING FOR WIND CHILLS IN THE UPPER TEENS/LOW 20S
DEVELOPING LATER THIS EVENING THROUGH WED MORNING. WE WILL NEED TO
ISSUE A WIND CHILL ADVISORY FOR THESE CONDITIONS...AND THE PLAN IS
TO WAIT UNTIL THE CURRENT WSW IS EXPIRED TO AVOID CONFUSION
REGARDING THE WSW STATEMENTS.
.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 1226 PM MST TUE FEB 4 2014
WEDNESDAY WILL BE CLOUDY BUT DRY WITH A ZONAL FLOW ALOFT. HIGH
TEMPERATURES WILL BE IN THE SINGLE DIGITS...SOME LOCATIONS MAY
STAY NEAR OR JUST BELOW ZERO. WINDS WILL NOT BE STRONG BUT
TEMPERATURES WILL BE COLD ENOUGH SO THAT THE ENTIRE AREA WILL STAY
CLOSE TO WIND CHILL ADVISORY CRITERIA OF 15 BELOW. WINDS WILL GO
LIGHT TOMORROW NIGHT AS SURFACE RIDGE MOVES IN FROM THE NORTH. A
WEAK DISTURBANCE MOVING ACROSS THE SOUTHERN PLAINS MAY BRING A
LIGHT DUSTING OF AN INCH OR LESS OF NEW SNOW. CLOUDS ASSOCIATED
WITH THAT SYSTEM MAY KEEP TEMPERATURES FROM TANKING TO 20
BELOW...BUT STILL EXPECTING THEM TO REACH THE 10 TO 15 BELOW
RANGE. WIND CHILL HIGHLIGHTS WILL LIKELY BE NEEDED ONCE AGAIN.
THURSDAY WILL SEE ZONAL FLOW RETURN WITH DRY BUT COLD CONDITIONS
CONTINUING...MORE WIND CHILL HIGHLIGHTS WILL BE POSSIBLE THURSDAY
NIGHT AND FRIDAY MORNING. THE NEXT SYSTEM FOR FRIDAY AND SATURDAY
IS NOT LOOKING AS IMPRESSIVE AS PREVIOUS MODEL RUNS. THE JET
STREAMS ARE NO LONGER PHASED AND IT COMES OUT IN TWO PIECES. THE
FIRST ON FRIDAY IN THE SOUTHERN STREAM IS TOO FAR SOUTH BUT THE
NORTHERN STREAM ENERGY ON SATURDAY COULD BRING ANOTHER ROUND OF
LIGHT SNOW AS WELL AS WINDY CONDITIONS BEHIND THE ASSOCIATED
SURFACE COLD FRONT. MIXING HEIGHTS WILL BE LIMITED BY THE
SNOWPACK...BUT MODELS INDICATE UP TO 40KTS IN THE 0-1KM LAYER
WHICH COULD CAUSE SOME PROBLEMS WITH BLOWING SNOW DEPENDING ON HOW
MUCH NEW SNOW ACTUALLY MATERIALIZES AND IF THE OLD SNOWPACK CAN
ICE OVER ON A DAY WITH SOME SUN. NORTHWEST FLOW WILL FOLLOW FOR
SUNDAY AND MONDAY. THE SUBTLE HEIGHT RISES WILL ALLOW FOR SOME
MODERATION OF TEMPERATURES WITH HIGH TEMPERATURES POSSIBLY GETTING
ABOVE FREEZING MONDAY AFTERNOON. A WEAK SHORTWAVE EMBEDDED IN THE
FLOW COMES ACROSS MONDAY NIGHT AND TUESDAY AND MAY RESULT IN THE
NEXT ROUND OF LIGHT SNOW...BUT DOES NOT APPEAR TO BE A BIG DEAL AT
THIS POINT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 912 PM MST TUE FEB 4 2014
AS THE UPPER LEVEL TROUGH MOVES EAST...SNOWFALL SHOULD BEGIN TO
DIMINISH. LIGHT SNOW HAS ALREADY TAPERED OFF AT KGLD AND SHOULD
BEGIN TO TAPER OFF AT KMCK IN THE NEXT COUPLE OF HOURS. BEHIND THE
SNOWFALL...MIST HAS DEVELOPED OVER THE SNOW PACK SO HAVE INCLUDED
MVFR VISIBILITY AT KGLD TO BEGIN THE TAF PERIOD. KMCK WILL START
OUT IFR WITH SNOWFALL AND BECOME MVFR FOR A FEW HOURS AFTER THE
SNOWFALL ENDS AT 09Z. BOTH TERMINALS SHOULD SEE MVFR CEILINGS LAST
THROUGHOUT THE DAY TOMORROW WITH VISIBILITY RETURNING TO VFR
IN THE MORNING AROUND 12Z. LOW OVERCAST SKIES SHOULD BECOME VFR
TOWARDS THE END OF THE TAF PERIOD AROUND 0Z FOR KMCK AND 3Z FOR KGLD.
THE CLEARING TOMORROW EVENING IS REFLECTED IN GFS MOS GUIDANCE
AND SEEMS MOST PROBABLE CONSIDERING THE UPPER LEVEL SYSTEM WILL BE
DEPARTING THE AREA AND SURFACE HIGH PRESSURE WILL SETTLE IN.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 11 AM MST /NOON CST/ WEDNESDAY FOR
KSZ001>004-013>016-027>029-041-042.
CO...WIND CHILL ADVISORY UNTIL 11 AM MST WEDNESDAY FOR COZ090>092.
NE...WIND CHILL ADVISORY UNTIL 11 AM MST /NOON CST/ WEDNESDAY FOR
NEZ079>081.
&&
UPDATE...RRH
SHORT TERM...DR
LONG TERM...024
AVIATION...ALWHazardous weather outlook, Feb 4, 7:44 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MST TUE FEB 4 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
744 PM MST TUE FEB 4 2014 /844 PM CST TUE FEB 4 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
LIGHT SNOW WILL BEGIN TO TAPER OFF THIS EVENING AS THE WINTER
STORM MOVES EAST. ONLY LIGHT ACCUMULATIONS ARE EXPECTED.
THE COMBINATION OF COLD TEMPERATURES AND WINDS WILL CAUSE
WIDESPREAD WIND CHILL READINGS IN THE 15 BELOW TO 25 BELOW ZERO
RANGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FOR WEDNESDAY...WIND CHILL READINGS OF 15 BELOW TO 25 BELOW ZERO
WILL CONTINUE THROUGH THE MORNING HOURS. EVEN COLDER WIND CHILL
READINGS CAN BE EXPECTED WEDNESDAY NIGHT INTO THURSDAY MORNING.
WIND CHILL READINGS OF 20 BELOW TO NEAR 30 BELOW ZERO WILL OCCUR
DURING THIS TIME.
FROM WEDNESDAY THROUGH SATURDAY...LIGHT SNOW CAN BE EXPECTED
THROUGH MOST OF THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...ANY REPORTS ON
SNOW ACCUMULATIONS WILL BE GREATLY APPRECIATED.
In the hours before
Local storm report, Feb 4, 4:58 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW ST. FRANCIS 39.77N 101.80W
02/04/2014 E4.0 INCH CHEYENNE KS PUBLIC
4 INCHES IN ST. FRANCIS. A LOT OF DRIFTING AND BLOWING
WITH WHITE-OUT CONDITIONS. REPORT VIA FACEBOOK.
&&
ALWLocal storm report, Feb 4, 5:10 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM SNOW KIT CARSON 38.76N 102.80W
02/04/2014 E6.0 INCH CHEYENNE CO PUBLIC
6 INCHES OF SNOWFALL IN KIT CARSON. REPORT VIA FACEBOOK.
&&
ALWLocal storm report, Feb 4, 5:12 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW GOODLAND 39.35N 101.71W
02/04/2014 M4.6 INCH SHERMAN KS OFFICIAL NWS OBS
SNOWFALL TOTAL OF 4.6 INCHES MEASURED HERE AT THE OFFICE.
SNOW DEPTH AT 5 INCHES.
&&
ALWLocal storm report, Feb 4, 5:57 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MST TUE FEB 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW GOODLAND 39.35N 101.71W
02/04/2014 M4.1 INCH SHERMAN KS OFFICIAL NWS OBS
SNOWFALL TOTAL OF 4.1 INCHES MEASURED HERE AT THE OFFICE.
SNOW DEPTH AT 5 INCHES.
&&
RHUSTEDExtreme Cold/Wind Chill, Sherman
- When
- February 4, 10:30 PM MST to February 5, 12:00 PM MST
- Where
- Sherman forecast zone
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The Goodland airport reported a wind chills as low as -26.
Excessive Heat, Logan
- When
- February 5, 12:54 AM CST to 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
The Oakley airport reported wind chills as low as -25.
Extreme Cold/Wind Chill, Thomas
- When
- February 5, 3:28 AM CST to 12:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
The Colby airport reported wind chills as low as -25.
Extreme Cold/Wind Chill, Cheyenne
- When
- February 5, 4:59 AM CST to February 6, 12:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Wind chills as low as -28 were reported at the Bird City airport. The St. Francis airport reported wind chills as low as -25. St. Francis also reported a wind chill of -27 on the evening of the 5th.
Extreme Cold/Wind Chill, Sheridan
- When
- February 5, 5:14 AM CST to 12:00 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Wind chills as low as -25 were reported at Hoxie.
Extreme Cold/Wind Chill, Decatur
- When
- February 5, 5:59 AM CST to February 6, 12:00 AM CST
- Where
- Decatur forecast zone
- Reported by
- AWOS
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
The Oberlin airport reported wind chills as low as -26. A wind chill of -26 was reported on the evening of the 5th at Oberlin as well.
Extreme Cold/Wind Chill, Gove
- When
- February 5, 5:59 AM CST to 12:00 PM CST
- Where
- Gove forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Grinnel reported wind chills as low as -25.
Extreme Cold/Wind Chill, Rawlins
- When
- February 5, 6:14 AM CST to February 6, 12:00 AM CST
- Where
- Rawlins forecast zone
- Reported by
- AWOS
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Atwood airport reported wind chills as low as -28. A mesonet site 3 ESE of Beardsley reported a wind chill of -25 the evening of the 5th.
Extreme Cold/Wind Chill, Wallace
- When
- February 5, 5:29 AM MST to 11:00 AM MST
- Where
- Wallace forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Wind chills as low as -26 were reported at Weskan.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, February 4 to 5, 20142 deaths · 26 injured · 13 events
- Ice Storm and Winter Weather in Arkansas, February 4, 20142 deaths · 1 injured · $8.3 million · 40 events
- Winter Storm in Pennsylvania, February 4 to 5, 20141 death · 34 events
- Extreme Cold in North Dakota, February 4, 20141 death · 1 event
- Winter Storm and Heavy Snow in Ohio, February 4 to 5, 2014$3.0 million · 22 events
- Winter Storm in Kentucky, February 4 to 5, 2014$420,000 · 22 events
- Winter Storm and Flooding in Kentucky, February 4 to 5, 2014$480,000 · 6 events
- Winter Storm in Pennsylvania, February 4 to 5, 2014$500,000 · 3 events
- Heavy Snow in New York, February 4 to 5, 2014$256,000 · 15 events
- Winter Storm in Indiana, February 4 to 5, 2014$180,000 · 6 events
- Ice Storm and Winter Storm in New Jersey, February 4 to 5, 20145 injured · 15 events
- Ice Storm and Flood in Tennessee, February 4 to 5, 2014$50,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487700, 487738, 487711, 487689, 487712, 487699, 487739, 487698, 487713.